New York, 2017

Hail and Damaging Winds in New York, May 18, 2017

May 18, 2017 · NWS ALY · 39 events in 12 counties and zones

May 18 was the second straight day of widespread 90 degree weather across eastern New York. The hot airmass, despite not being overly humid, provided an unstable environment conducive for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

May 18 was the second straight day of widespread 90 degree weather across eastern New York. The hot airmass, despite not being overly humid, provided an unstable environment conducive for thunderstorm development. Thunderstorms began to form in the early afternoon over western New York along a lake breeze boundary. These storms pushed into the Mohawk Valley by mid-afternoon. The storms were isolated with large hail initially, but a stronger cluster of storms approached from the west after 6 pm. The main hazard with these storms was wind damage as they moved from the Mohawk Valley through the Capital District and into the Lake George Saratoga region by the evening hours. Numerous reports of downed trees and powerlines occurred in this area. The worst damage occurred from Queensbury in Warren County to Kingsbury in Washington County. These storms produced a macroburst, or concentrated area of straight line wind damage. These winds were measured at 68 mph at the Glens Falls New York State Mesonet site, and were estimated to be as high as 90 mph, resulting in widespread tree damage, destroying a barn, and damaging the roofs of a couple of other buildings. Another cluster of storms resulted in wind damage over portions of Dutchess County toward midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 18, 3:06 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 18, 3:06 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Albany NY
406 PM EDT Thu May 18 2017

.SYNOPSIS...
A large high pressure system centered near Bermuda will continue
to provide the region with mid-summer warmth near-record highs
this afternoon. Chances for showers and thunderstorms will
gradually increase this afternoon into tonight ahead of a cold
front approaching from the upper Great Lakes. Some of the storms
could be severe. Drier, cooler and breezy conditions will filter
in on Friday behind the cold front. Sunny and seasonable
conditions are expected on Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Severe Thunderstorm Watch in effect through 11 pm for the
Western Adirondacks, Mohawk Valley, Lake George Saratoga Region,
Capital District, Schoharie Valley, and Southern Vermont...

As of 330 pm, focus is on convective/severe weather potential
this afternoon and evening. Northeast US remains under fast SW
500 mb flow between a 590 dam high off the southeast US coast
and a strong shortwave trough tracking into southern Ontario.
Southwesterly low/midlevel flow with 850 mb temps at nearly 19C
resulting in a hot day with temps in the mid-80s to mid-90s.
Upper-level forcing for ascent is lacking with the shortwave
trough passing well to our west, although weak height falls are
occurring. Surface cold front is located well off to the west,
with a lack of any discernible surface boundaries locally.
However, convection has begun to fire over western New York
along the Lake Erie lake breeze. SPC mesoanalysis suggests this
convection is occurring in an environment of 1500 J/kg MLCAPE
and fairly steep midlevel lapse rates nearing 7 C/km. CAMs
continue to show this activity maintaining or strengthening as
it works into an uncapped, unstable environment across central
New York. Expect the threat of thunderstorms to increase north
and west of the Capital District from around 4 to 8 pm.

A quick look at the 18Z KALY RAOB reveals a well-mixed boundary
layer up to near 700 mb. An incredible amount of dry air exists
at both mid and low-levels, with DCAPE values around 1500 J/kg.
While the amount of dry air casts doubt upon thunderstorm
potential and coverage (especially across the Capital District
and points south and east), it also points to a conditional high
wind threat if convection can be sustained as several hi-res
models suggest. There is also a conditional threat for large
hail as the dry air will inhibit melting somewhat and midlevel
lapse rates are fairly steep, although the hot airmass and
relatively modest instability are mitigating factors. 0-6 km
shear of around 40 kt suggests the potential for organized
convection with multicells or some discrete supercells possible.
With large low-level dewpoint depressions, high LCLs, and
unidirectional flow, tornado threat should be nil. The threat
window for thunderstorms from the Capital District to the south
and east appears to be between 7 pm and 11 pm. Toward the end of
that time frame, we'll be at the end of the diurnal cycle and
storms should tend to weaken with time and with southward and
eastward extent. Another mild night tonight as the cold front
will not pass until Friday.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Cold front will be tracking through the forecast area on Friday
from northwest to southeast. However, it will have little
moisture to work with, so have included just slight chance PoPs.
NAM forecast soundings suggest modest instability developing
south of the Capital District, but due to limited moisture have
not included TS in the forecast. Could be a sneaky warm day for
areas south of the Capital District where the front will not
pass until later in the day, as 850 mb temps are still in the
low teens by midday. From the Capital District northward, temps
may actually fall in the afternoon as cold air advection
develops. It will be a good airmass change as Canadian high
pressure noses in late Friday into Friday night. 850 mb temps
drop to around 5C. With mostly clear skies, lows will be back
toward seasonal normals. A quiet, clear day is expected Saturday
under high pressure with highs near seasonal values. Clouds may
increase slightly late Saturday night ahead of the next system,
but dry weather is expected.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The period starts out on Sunday with high pressure retreating off
the New England coast, so the day will start out cool and dry.
However, clouds will increase through the day, as a frontal system
approaches from the Great Lakes and Ohio Valley regions. A southerly
flow should allow for temperatures to reach the upper 60s to lower
70s. Will mention slight to low chance pops north and west of the
Capital District late in the day.

Rain chances will then gradually increase Sunday night into Monday
morning ahead of the system's cold front. Models indicating fairly
good forcing so will mention likely pops. Due to some weak elevated
instability forecast, will continue mention of isolated thunder
during the day Monday. Rainfall could exceed a half inch, but too
early to pinpoint exact amounts. There are some timing differences
when rain ends, with the GFS slower than the ECMWF which would also
have implications for rainfall amounts.

A small ridge of high pressure will then build in Monday night, with
drying conditions. Dry weather should persist into Tuesday, but will
mention just a slight chance of showers due to an approaching upper
level low.

Then, there are significant timing/placement differences with a deep
upper low which will potentially become cut-off approaching from the
Midwest/South. This system looks to potentially move across our
region starting as early as Tuesday night, but more likely Wednesday
into Thursday. The ECMWF is showing a deeper and slower cut-off
upper low, which would delay rain until Thursday. However, the GFS
is more progressive with more rain for Wednesday than Thursday. Will
broadbrush high chance pops during this time for now, with plenty of
time to sort out details. Temperatures will depend on when rainfall
occurs, but look to generally be near normal through much of the
period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR conditions prevailing at the KALB/KPOU/KGFL/KPSF terminals
this afternoon, with some cumulus clouds developing just west of
the Hudson Valley, which will move east over the next few hours.
Then, scattered showers and thunderstorms will develop along a
lake breeze boundary in central NY and approach the TAF sites
during the evening. Timing has come into somewhat better focus,
with showers and storms moving from northwest to southeast
across the area between 22Z and 06Z. Will mention tempo groups
for KGFL/KALB/KPSF due to higher confidence, and PROB30 for
KPOU where activity may be more isolated.

VFR conditions will generally prevail, although reduction to
MVFR or IFR will be possible within any showers and
thunderstorms. Gusty winds will also be likely within any
storms. Chances for thunderstorms will decrease after midnight,
with still a few showers possible along the cold front as it
moves through.

Winds the rest of the day into the early evening will be
west-southwest around 10-15 kt with gusts around 20 kt,
decreasing to 5-10 kt overnight. Winds Friday will shift to the
northwest behind the cold front and increase to 10-15 kt with
gusts to 25 kt.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: High Operational Impact. Likely SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Gusty southwest winds and low RH values of 25 to 35 percent will
continue early this afternoon under a hot airmass. Scattered
showers and thunderstorms are expected to develop this afternoon
into the evening; however, not all areas will receive rain and
heavy rainfall is not expected. Cooler and relatively moister
conditions will be in place on Friday as a cold front passes and
high pressure tries to build in. Somewhat breezy conditions will
develop once again with west-northwesterly gusts of 25 to 30 mph
possible. It will be cooler still and drier on Saturday with
light winds under high pressure.

&&

.HYDROLOGY...
Scattered showers and thunderstorms are expected this afternoon
into this evening. Basin average amounts are expected to be a
half inch or less. Aside from a few isolated showers Friday, dry
weather is expected through Saturday and Sunday. The next chance
of widespread rainfall is expected Sunday night into Monday.

&&

.CLIMATE...
Near-record heat occurred once again today:

Today's highs as of 4 pm, (record highs in parenthesis):
Albany 94* (94 in 1962)
Glens Falls** 92 (89 in 1962)
Poughkeepsie 93 (96 in 1962)

**Record set today
*Record tied today

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
CLIMATE...Thompson
Hazardous weather outlook, May 18, 2:52 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
352 PM EDT Thu May 18 2017

NYZ032-033-038>043-047>054-082>084-VTZ013>015-191100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
352 PM EDT Thu May 18 2017

...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Lake George Saratoga Region, Mohawk Valley, Schoharie
Valley, Capital District and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-191100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
352 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and in New York east central and southeastern
Catskills, mid Hudson Valley and central and southern Taconics.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible this evening well
ahead of a cold front approaching from the upper Great Lakes. There
is a Marginal Risk a few of the storms may become severe, with the
potential to produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 10:57 AM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Albany NY
1157 AM EDT Thu May 18 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-182000-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
Including the cities of Torrington, Oakville, Gaylordsville,
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield,
Florida, North Adams, Sandisfield, Great Barrington,
South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge,
Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister,
Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort,
Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake,
Saratoga Springs, Bolton Landing, Johnsburg, North Creek,
North River, Warrensburg, Hague, Huletts Landing, Whitehall,
Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville,
Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson,
Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa,
Mechanicville, Clifton Park, Waterford, Westerlo, Altamont,
Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge,
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham,
Prattsville, Catskill, Coxsackie, Athens, Cairo,
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock,
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown,
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling,
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains,
Amenia, Caroga Lake, Glens Falls, West Glens Falls, Hudson Falls,
Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton,
Stamford, Bennington, Woodford State Park, Pownal, Stratton,
Londonderry, Brattleboro, Guilford Center, West Brattleboro,
and Bellows Falls
1157 AM EDT Thu May 18 2017

...SEVERE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON AND
EVENING...

There is a Marginal to Slight Risk of severe thunderstorms later
this afternoon and evening across much of eastern New York and
western New England, well ahead of a cold front approaching from
the upper Great Lakes. The main threats will be damaging winds and
large hail. The best chance for severe weather will be from around
the Capital District and northern Berkshires northward.

Timing for scattered thunderstorms looks to be from around 4 pm
to 8 pm for areas north and west of the Capital District, and
between 8 pm and 12 am from the Capital District south and east
into western New England.
Special weather statement, May 18, 3:22 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albany NY
422 PM EDT THU MAY 18 2017

NYZ038>040-082-182045-
Southern Fulton-Southern Herkimer-Northern Fulton-Montgomery-
422 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON...
SOUTHEASTERN HERKIMER AND NORTHWESTERN MONTGOMERY COUNTIES...

At 422 PM EDT, a strong thunderstorm was located near Little Falls,
moving northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  Fort Plain and St. Johnsville around 435 PM EDT.
  Ephratah, Caroga Lake Public Campground and Caroga Lake around 445
  PM EDT.

Other locations impacted by this storm include Meco, Cook Corners,
Mindenville, Davys Corners, Fical Corners, Hale Mills, Ripple
Corners, West Saint Johnsville, Sand Hill and Nelliston.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 7447 4300 7432 4286 7475 4290 7488
      4287 7489 4293 7495
TIME...MOT...LOC 2022Z 241DEG 34KT 4295 7482

FRUGIS
Special weather statement, May 18, 4:31 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Albany NY
531 PM EDT THU MAY 18 2017

NYZ039-040-082-182200-
Southern Fulton-Northern Fulton-Montgomery-
531 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FULTON AND
NORTHWESTERN MONTGOMERY COUNTIES...

At 531 PM EDT, a strong thunderstorm was located over St. Johnsville,
or 7 miles northwest of Canajoharie, moving northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  Ephratah around 545 PM EDT.
  Caroga Lake Public Campground and Caroga Lake around 555 PM EDT.
  Gloversville, Johnstown and Mayfield around 600 PM EDT.

Other locations impacted by this storm include Meco, West Perth,
Munsonville, Pinnacle, Broadalbin Junction, Berkshire, Mindenville,
Fical Corners, Hale Mills and Riceville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4301 7474 4323 7436 4302 7418 4290 7475
      4291 7476
TIME...MOT...LOC 2131Z 242DEG 31KT 4297 7468

Frugis

The radar

The Albany radar (KENX), 65 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 8 hail, 1 lightning. Local standard time, as filed.

Hail, Montgomery

When
May 18, 4:38 PM EST
Where
Montgomery County, 2.53 mi E of St Johnsville
Measured
1.5 in hail
Reported by
Public
Coordinates
43.000, -74.620

Hail, Fulton

When
May 18, 5:02 PM EST
Where
Fulton County, 1.22 mi SW of Bleecker
Measured
1 in hail
Reported by
Public
Coordinates
43.120, -74.370

Hail, Fulton

When
May 18, 5:07 PM EST
Where
Fulton County, Mayfield
Measured
0.88 in hail
Reported by
Public
Coordinates
43.100, -74.270

Hail, Fulton

When
May 18, 5:08 PM EST
Where
Fulton County, 0.5 mi W of Vail Mills
Measured
1 in hail
Reported by
Public
Coordinates
43.050, -74.240

Hail, Fulton

When
May 18, 5:18 PM EST
Where
Fulton County, 1.01 mi W of Riceville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.100, -74.300

Thunderstorm Wind, Herkimer

When
May 18, 5:23 PM EST
Where
Herkimer County, 0.51 mi W of West Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.880, -75.190

Trees and wires reported down.

Hail, Herkimer

When
May 18, 5:33 PM EST
Where
Herkimer County, 1.21 mi SW of Eagle Bay
Measured
0.88 in hail
Reported by
Public
Coordinates
43.760, -74.840

Thunderstorm Wind, Herkimer

When
May 18, 5:41 PM EST
Where
Herkimer County, 1.47 mi NNW of Van Hornesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.900, -74.830

Trees and wires reported down.

Thunderstorm Wind, Montgomery

When
May 18, 6:02 PM EST
Where
Montgomery County, 0.69 mi N of Ames
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.840, -74.600

A tree, wires, and transformer were reported down.

Hail, Hamilton

When
May 18, 6:09 PM EST
Where
Hamilton County, 0.69 mi N of Indian Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
43.790, -74.270

Hail, Hamilton

When
May 18, 6:11 PM EST
Where
Hamilton County, Indian Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.780, -74.270

Thunderstorm Wind, Warren

When
May 18, 6:30 PM EST to 6:35 PM EST
Where
Warren County, 1.8 mi W of (Gfl)glens Falls Arp to 0.83 mi ENE of (Gfl)glens Falls Arp
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.348, -73.656

The National Weather Service confirmed a macroburst (straight line wind damage) from Queensbury in Warren County to Kingsbury in Washington County. Confirmation was based on maps and pictures provided by Washington County Emergency Management, newspaper photos, storm damage reports from Warren County Emergency Management and trained spotter reports.

Winds from the macroburst brought down hundreds of trees, flattened a barn and threw its roof a quarter mile, and tore part of a roof off a building. Power outages, damage to homes from falling trees, and road closures were widespread in this area. The worst part of the damage swath passed just north of the Glens Falls New York State Mesonet observation site, which recorded a gust of 68 mph.

Thunderstorm Wind, Montgomery

When
May 18, 6:32 PM EST
Where
Montgomery County, 0.86 mi NW of South Amsterdam
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.930, -74.210

A tree was blown down, blocking the intersection of Verbraska Avenue and Route 5S.

Thunderstorm Wind, Montgomery

When
May 18, 6:35 PM EST
Where
Montgomery County, 1.22 mi NW of Hagaman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.980, -74.190

A tree was blown onto a trailer.

Thunderstorm Wind, Washington

When
May 18, 6:35 PM EST
Where
Washington County, 2.94 mi NNW of Hudson Falls
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.340, -73.600

Gust measured at Glens Falls New York State Mesonet site.

Thunderstorm Wind, Washington

When
May 18, 6:35 PM EST to 6:40 PM EST
Where
Washington County, 2.54 mi SW of Vaughns Corners to 0.62 mi S of Smiths Basin
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.353, -73.604

The National Weather Service confirmed a macroburst (straight line wind damage) from Queensbury in Warren County to Kingsbury in Washington County. Confirmation was based on maps and pictures provided by Washington County Emergency Management, newspaper photos, storm damage reports from Warren County Emergency Management and trained spotter reports.

Winds from the macroburst brought down hundreds of trees, flattened a barn and threw its roof a quarter mile, and tore part of a roof off a building. Power outages, damage to homes from falling trees, and road closures were widespread in this area. The worst part of the damage swath passed just north of the Glens Falls New York State Mesonet observation site, which recorded a gust of 68 mph.

Thunderstorm Wind, Saratoga

When
May 18, 6:37 PM EST
Where
Saratoga County, 0.5 mi W of East Galway
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -73.990

Large tree limbs were reported down.

Thunderstorm Wind, Schenectady

When
May 18, 6:40 PM EST
Where
Schenectady County, 1.44 mi S of Hawthorne Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.779, -73.866

A tree was blown onto a house on Pearse Road.

Thunderstorm Wind, Saratoga

When
May 18, 6:45 PM EST
Where
Saratoga County, 1.66 mi ENE of Saratoga Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.090, -73.770

A large oak tree was uprooted.

Thunderstorm Wind, Saratoga

When
May 18, 6:45 PM EST
Where
Saratoga County, 2.28 mi W of Saratoga Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.050, -73.775

A tree was downed on an unoccupied van.

Thunderstorm Wind, Saratoga

When
May 18, 6:47 PM EST
Where
Saratoga County, 0.15 mi NW of Saratoga Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.051, -73.733

Trees were downed between Lake Lonely and Saratoga Lake.

Thunderstorm Wind, Saratoga

When
May 18, 6:52 PM EST
Where
Saratoga County, 1.22 mi SE of Saratoga Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.070, -73.780

Large tree limbs reported down.

Thunderstorm Wind, Saratoga

When
May 18, 6:52 PM EST
Where
Saratoga County, 1.38 mi S of Clifton Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.860, -73.770

Tree limbs were downed on Route 9.

Thunderstorm Wind, Albany

When
May 18, 6:52 PM EST
Where
Albany County, Cohoes
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.770, -73.700

A tree was downed onto a house on Mohawk Street.

Thunderstorm Wind, Schenectady

When
May 18, 6:56 PM EST
Where
Schenectady County, 0.07 mi NNW of Aqueduct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.831, -73.900

Trees and wires were downed just west of Balltown Road.

Thunderstorm Wind, Albany

When
May 18, 6:56 PM EST
Where
Albany County, Latham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.750, -73.750

Numerous trees and wires were downed with power outages reported.

Thunderstorm Wind, Rensselaer

When
May 18, 6:57 PM EST
Where
Rensselaer County, 0.51 mi W of Albia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.720, -73.680

A tree was reported down.

Thunderstorm Wind, Rensselaer

When
May 18, 6:57 PM EST
Where
Rensselaer County, 0.69 mi S of Rensselaer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.640, -73.730

Trees were reported down.

Thunderstorm Wind, Warren

When
May 18, 7:00 PM EST
Where
Warren County, 1.71 mi NW of Glens Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.340, -73.670

Wires were downed, resulting in a structure fire.

Thunderstorm Wind, Saratoga

When
May 18, 7:00 PM EST
Where
Saratoga County, 2.02 mi W of Saratoga Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.050, -73.770

Multiple trees were downed, blocking two lanes of Interstate 87.

Thunderstorm Wind, Rensselaer

When
May 18, 7:00 PM EST
Where
Rensselaer County, 1.71 mi SW of Albia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.700, -73.690

Trees were downed onto power lines.

Thunderstorm Wind, Rensselaer

When
May 18, 7:00 PM EST
Where
Rensselaer County, 1.67 mi ESE of Defreestville
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.640, -73.670

Trees and wires were downed across Morner Road.

Thunderstorm Wind, Rensselaer

When
May 18, 7:13 PM EST
Where
Rensselaer County, 1.71 mi SE of North Petersburg
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.800, -73.330

Tree limbs were reported down.

Thunderstorm Wind, Rensselaer

When
May 18, 7:17 PM EST
Where
Rensselaer County, 0.51 mi W of North Hoosick
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.930, -73.340

Multiple reports of trees and wires down in the area.

Thunderstorm Wind, Albany

When
May 18, 7:25 PM EST
Where
Albany County, 0.69 mi N of Newtonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.730, -73.750

A tree was downed.

Lightning, Albany

When
May 18, 7:45 PM EST
Where
Albany County, 0.52 mi ESE of Slingerlands
Property damage
$30,000
Reported by
Newspaper
Coordinates
42.627, -73.871

A house was damaged when it was struck by lightning and caught fire. The home's roof collapsed and the third floor was damaged by fire. The first and second floors had extensive water damage.

Thunderstorm Wind, Columbia

When
May 18, 8:10 PM EST
Where
Columbia County, 0.69 mi S of Columbiaville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
42.310, -73.750

Trees were blown onto wires.

Thunderstorm Wind, Dutchess

When
May 18, 10:48 PM EST
Where
Dutchess County, 1.53 mi S of Oniontown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.698, -73.580

Numerous trees were reported down near Route 22 and East Duncan Hill Road.

Thunderstorm Wind, Dutchess

When
May 18, 10:50 PM EST
Where
Dutchess County, Oniontown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.720, -73.580

Trees and wires were downed on Old Route 22.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699927, 699928, 699929, 699930, 699931, 699947, 699932, 699948, 699949, 699933, 699934, 699978, 699951, 699952, 699976, 699980, 699953, 699954, 699960, 699963, 699958, 699955, 699956, 699973, 699957, 699967, 699962, 699965, 699959, 699961, 699972, 699974, 699966, 699971, 699964, 699946, 699970, 699969, 699975.